Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC

June 22, 2020Beaufort County, Martin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 22, 2020, 8:17 PM EDT for Beaufort County, Martin County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 8:17 PM EDT (00:17 UTC)
Expired
Jun 22, 2020, 9:00 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Martin County, NC

The radar

The Morehead City radar (KMHX), 102 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:27 PM EDTTSTM WND DMG3 Wnw Smithwick, NC911 CENTER REPORTED LARGE TREE LIMBS DOWN ON POWERLINES IN BEARGRASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS52 KMHX 230017
SVRMHX
NCC013-117-230100-
/O.NEW.KMHX.SV.W.0028.200623T0017Z-200623T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
817 PM EDT Mon Jun 22 2020

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Martin County in eastern North Carolina...
  Northwestern Beaufort County in eastern North Carolina...

* Until 900 PM EDT.

* At 817 PM EDT, a severe thunderstorm was located near Pactolus, or
  10 miles northwest of Washington, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Washington, Pinetown, Old Ford, Smithwick and Beargrass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3581 7681 3576 7681 3572 7685 3571 7684
      3570 7681 3552 7682 3557 7710 3559 7712
      3560 7714 3562 7714 3565 7718 3566 7718
      3567 7717 3570 7719 3571 7718 3572 7718
      3572 7717 3578 7720
TIME...MOT...LOC 0017Z 270DEG 14KT 3569 7715 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
1 follow-up statement
845 
WWUS52 KMHX 230035
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
835 PM EDT Mon Jun 22 2020

NCC013-117-230100-
/O.CON.KMHX.SV.W.0028.000000T0000Z-200623T0100Z/
Martin NC-Beaufort NC-
835 PM EDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 834 PM EDT, a severe thunderstorm was located near Old Ford, or 9
miles north of Washington, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Washington, Pinetown, Old Ford, Smithwick and Beargrass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3560 7713 3578 7714 3581 7681 3576 7681
      3572 7685 3571 7684 3570 7681 3555 7682
      3559 7708 3559 7712
TIME...MOT...LOC 0034Z 270DEG 14KT 3569 7706 

HAIL...1.00IN
WIND...60MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:47 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 3:47 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 PM EDT Mon Jun 22 2020

.SYNOPSIS...
An inland surface trough strengthens Tuesday, while high
pressure extends over the area from the Western Atlantic.
Another upper level trough digs into the region mid- to- late
week for another round of unsettled weather.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 330 PM Mon... The latest radar is showing showers and
thunderstorms to fired up across ENC this afternoon in a
combination of the shortwave interacting with the sea breeze.
daytime heating is at it's peak with CAPE values are ranging
btw 4000 to 5000 J/kg, lift index AOA -7C along with steep
lapse rates and high DCAPE values. SPC continues to have our NE
section of our CWA in a MGRL Risk for strong to severe
thunderstorms as the shortwave pivots northeast later this
afternoon. The main threat is still severe hail, damaging
winds and/or wet microburst.

Tonight all the showers and thunderstorms will dissipate with
the lack of daytime heating, but may shower may linger across
the NE counties and OBX during the evening. Otherwise, dry
weather during the overnight hours with high clouds to move
through after midnight. Expect a warm and muggy night with
overnight lows in the 70s across the area.

&&

.SHORT TERM /TUESDAY/...
As of 330 PM Mon...The inland trough strengthen, while sfc high
pressure extends from the western Atlantic into ENC. The day
will start out sunny with temperatures quickly rising into the
lower 90s--like today. Scattered showers and thunderstorms are
expected to fire up mid to late afternoon along the sea breeze.
Models are suggesting a weak shortwave to move through late
afternoon into early evening...leading for showers and
thunderstorms to continue into the night. Overall coverage is
expected to be limited compared to today.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 AM Mon...A very summerlike pattern continues through
the weekend, with the most active days being Wednesday and
Thursday, followed by relatively drier conditions Friday through
the weekend.

Wednesday and Thursday...Upper level troughing develops over
the eastern US as eastern NC remains between surface troughing
inland and high pressure off the coast. Generally expect a
diurnal trend in precip, but deeper moisture transport and the
destabilization from falling heights aloft will bring above
climo thunderstorms chances, with storms likely for most
Wednesday afternoon, and only slightly less coverage Thursday
afternoon. Additionally, guidance indication of a potential
shortwave aloft passing nearby later Wednesday justifies keeping
thunder chances in the forecast across the area overnight
Wednesday. Temps will be near normal both days, with local
variability owing primarily to precip trends/coverage.

Friday through the weekend...Upper trough axis shifts east of the
area early Friday, bringing broad upper subsidence and below-
climo POPs, with ample sunshine Friday through the weekend.
Temps very near normal Friday, warming a degree or two each
successive day through Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday Morning/...
As of 140 PM Mon...High confidence in VFR conditions through most of
the TAF period. A few to sct showers and thunderstorms are
developing as the mid-level shortwave is making it's way eastward
and interacting with the sea breeze. Most of the storms are
developing east of the coastal plain sites (PGV/ISO/OAJ), but still
added the mention of VCTS in case if additional storms develop west
of the area. Storms produce hvy rain and gusty winds which can lead
to sub- VFR for EWN. Showers and thunderstorms is expected to
diminish with the lack of daytime heating...leading to mostly clear
skies with light SSW breeze to inhibit fog formation. VFR conditions
will continue tomorrow with mid to high clouds to increase in
coverage from west to east with SW winds 5-10 knots to continue.

Long Term /Tuesday through Friday/...
As of 330 AM Mon...VFR conditions prevail through the period,
with only the potential for early morning fog/stratus and
afternoon thunderstorms bringing any significant potential for
flight restrictions each day.

&&

.MARINE...
Short Term /through Tuesday/...
As of 330 PM Mon...The latest buoy obs are showing S/SW 10-15
knots and seas 1-2 ft. SW winds 10-15 kts will continue
overnight with occasional gust up to 20 knots due to the tight
gradient. The NWPS is running a little higher compared to the
buoy obs, so used a combinations of NWPS, WW3, and NBM. Expect
seas to be 1-2 ft building up to 3-4 ft overnight. The wind
gradient will tighten a bit more, than today as the inland
trough strengths, while the waters are under the influence of
the sfc high pressure extending from the western Atlantic. SW
winds will remain 10-15 knot increasing in the afternoon to
15-20 knots. Seas are expected to build from 3-4 ft to 4-5 ft
by late afternoon.

Long Term /Tuesday through Friday/...
As of 330 AM Mon...High pressure well offshore and inland
troughing will persist through the long term period. Moderate
SW winds resume Wednesday, typically a few kts stronger each
afternoon than overnight. Expect 3-5 ft seas to prevail in
mainly SSW windswell, with a small secondary longer period swell
from stronger trade winds on the southern periphery of the
Bermuda High arriving from the SW as well.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...CB
AVIATION...BM/CB
MARINE...BM/CB
Hazardous weather outlook, Jun 22, 4:01 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
401 PM EDT Mon Jun 22 2020

NCZ029-044-079-090-091-204-205-232015-
Martin-Pitt-Greene-Duplin-Lenoir-Ocracoke Island-Hatteras Island-
401 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193>196-198-199-203-232015-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-West Carteret-East Carteret-
Inland Onslow-Coastal Onslow-Northern Outer Banks-
401 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and Tonight.

A few isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts and hail are the main threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 5:01 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
501 PM EDT Mon Jun 22 2020

NCZ203-222130-
Northern Outer Banks-
501 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DARE COUNTY...

At 500 PM EDT, a strong thunderstorm was located near Powells Point,
or near Mamie, moving northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Southern Shores, Sanderling and Duck Coe Pier.

LAT...LON 3622 7565 3610 7560 3597 7584 3616 7591
      3614 7589 3614 7587 3611 7585 3607 7580
      3608 7579 3609 7574 3614 7575 3622 7577
      3621 7580 3622 7578 3622 7579 3623 7579
TIME...MOT...LOC 2100Z 227DEG 17KT 3616 7585

TL
Local storm report, Jun 22, 5:23 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
523 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     3 S COLUMBIA            35.87N 76.26W
06/22/2020                   TYRRELL            NC   PUBLIC

            PUBLIC REPORTS TREES DOWN ON NEWLANDS RD.
            TIME ESTIMATED BY RADAR.

&&
Local storm report, Jun 22, 5:32 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
532 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     CRESWELL                35.87N 76.40W
06/22/2020                   WASHINGTON         NC   PUBLIC

            PUBLIC REPORTED TREES DOWN IN MULTIPLE
            LOCATIONS AROUND CRESWELL. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Jun 22, 5:37 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
537 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     1 NNE DUCK              36.18N 75.75W
06/22/2020  M41 MPH          AMZ150             NC   OFFICIAL NWS OBS

            NOAA CO-OPS GAUGE ON DUCK PIER REPORTED A 36
            KNOT WIND GUST.

&&
Local storm report, Jun 22, 6:06 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
606 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     CRESWELL                35.87N 76.40W
06/22/2020                   WASHINGTON         NC   PUBLIC

            PUBLIC REPORTED TREES DOWN IN MULTIPLE
            LOCATIONS AROUND CRESWELL. TIME ESTIMATED BY
            RADAR.

0415 PM     TSTM WND GST     CRESWELL                35.87N 76.39W
06/22/2020  E50 MPH          WASHINGTON         NC   EMERGENCY MNGR

            WASHINGTON COUNTY EM ESTIMATED 40-50 MPH
            WIND GUSTS AND DIME SIZE HAIL IN CRESWELL.

0420 PM     TSTM WND DMG     3 S COLUMBIA            35.87N 76.26W
06/22/2020                   TYRRELL            NC   PUBLIC

            PUBLIC REPORTS TREES DOWN ON NEWLANDS RD.
            TIME ESTIMATED BY RADAR.

0251 PM     TSTM WND DMG     2 SSE TRENT WOODS       35.06N 77.09W
06/22/2020                   CRAVEN             NC   911 CALL CENTER

            TREES DOWN ON CROATAN LANE AND PERRYTOWN
            LOOP ROAD. TIME ESTIMATED BY RADAR.

0512 PM     TSTM WND GST     1 NNE DUCK              36.18N 75.75W
06/22/2020  M41 MPH          AMZ150             NC   OFFICIAL NWS OBS

            NOAA CO-OPS GAUGE ON DUCK PIER REPORTED A 36
            KNOT WIND GUST.

0432 PM     NON-TSTM WND GST 3 WNW EAST LAKE         35.90N 76.01W
06/22/2020  M47 MPH          AMZ131             NC   MESONET

            WEATHER FLOW STATION AT ALLIGATOR RIVER
            BRIDGE REPORTED A 41 KNOT WIND GUST.

&&
Special weather statement, Jun 22, 8:09 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
809 PM EDT Mon Jun 22 2020

NCZ029-044-080-230100-
Beaufort-Martin-Pitt-
809 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT...SOUTHEASTERN
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 809 PM EDT, a strong thunderstorm was located near Pactolus, or 11
miles northwest of Washington, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Washington, Pinetown, Pactolus, Old Ford, Smithwick and Beargrass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3580 7681 3576 7681 3576 7682 3575 7682
      3572 7685 3571 7684 3570 7681 3553 7682
      3560 7726 3578 7725
TIME...MOT...LOC 0009Z 273DEG 15KT 3569 7717

TL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:06 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
Jun 22, 8:09 PM EDTSpecial Weather StatementMHXMartin51 min
Jun 22, 8:57 PM EDTSpecial Weather StatementMHXWashington48 min
Jun 22, 9:58 PM EDTSpecial Marine WarningMHX47 min
Jun 22, 11:04 PM EDTRiver Flood WarningMHXPitt70 hr
Jun 22, 11:26 PM EDTSpecial Marine WarningMHX64 min
Jun 23, 3:19 AM EDTSmall Craft AdvisoryMHX28 hr
Jun 23, 2:47 PM EDTSpecial Weather StatementMHXPamlico43 min
Jun 23, 3:43 PM EDTSpecial Weather StatementMHXHyde47 min
Jun 23, 4:30 PM EDTSpecial Weather StatementMHXTyrrell30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.